Missouri, 2002

Damaging Winds in Missouri, December 18, 2002

December 18, 2002 · NWS MEG · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 18, 2:15 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 18, 2:15 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CST WED DEC 18 2002

WARM...MOIST AIR CONTINUES TO FLOW NORTHWARD AHEAD OF APPROACHING
CDFNT LOCATED OVR ERN OK AT 19Z. SFC DEWPOINTS HAVE CLIMBED INTO THE
UPPER 50S ACRS ERN AR. CURRENTLY...SCT SHOWERS CONT ACRS THE CWFA DUE
TO LOW LEVEL ISENTROPIC UPGLIDE. LOW CLOUDS AND LIGHT PRECIP LIMITING
INSTABILITY ACRS THE REGION. SFC TEMPS ARE STRUGGLING INTO THE LOWER
60S.

FOR TONIGHT...FOCUS ON PENDING SVR WEATHER EVENT. STRONG SHORTWAVE
OVR WRN TX WL MOVE INTO AR AROUND MIDNIGHT WITH 300 MB JET MAX
MOVING INTO THE AREA AS WELL PROVIDING STRONG UPPER DIVERGENCE.
SHEAR PROFILES ARE TREMENDOUS WITH HELICITIES INCREASING TO OVER 600
M2/S2 AS SHORTWAVE APPROACHES THIS EVENING. 18Z LZK SOUNDING
INDICATES STRONG CAP OVR THE LOWER MS VALLEY WAS GRADUALLY WEAKENING
AS UPR TROF APPROACHED. INSTABILITY LACKING BUT INCREASING SFC
DEWPOINTS AND APPROACHING UPR TROF SHOULD DESTABILIZE ENUF SO AS
NOT TO PREVENT CONVECTIVE DEVELOPMENT. ALSO...SHEAR PROFILES ARE SO
STRONG THAT ANY TSTM DEVELOPMENT COULD RESULT IN AT LEAST DAMAGING
WINDS. STRONG DIRECTIONAL SHEAR WL BE FAVORABLE FOR ROTATING STORMS
AND ISOLD TORNADOES. MAIN THREAT APPEARS TO BE THIS EVENING THRU THE
OVERNIGHT. ON THU...SVR POTENTIAL WL CONT ACRS ERN HALF OF THE CWFA
IN ADVANCE OF THE SFC FNT AND UPR TROF.

WL GO CAT POPS AND HIGHLIGHT SVR POTENTIAL IN ZONES FOR TONIGHT.
EXPECT TEMPS TO REMAIN WARM OVERNIGHT. INITIAL SHORTWAVE WL MOVE OUT
BY 12Z THU AND AFTER THAT SHEAR PROFILES ARE STRONG BUT
UNIDIRECTIONAL AND INSTABILITY INCREASES. THE SFC FNT WL MOVE ACRS
THE CWFA DURING THU AND THE POSSIBILITY OF SVR STORMS WL CONT...BEST
CHC FOR SVR EXPECTED ACRS ERN HALF OF THE CWFA. GREATEST THREAT ON
THU WL BE DAMAGING WINDS.

GFS AND ETA IN DISAGREEMENT WITH SPEED OF SFC FNT. AVN FASTER AND
STRONGER. GIVING THE SHORTWAVE ACRS W TX IS STRONGER THAN
ORIGINALLY FORECAST AND GFS SHOWING A LITTLE MORE CONTINUITY HAVE
USED GFS QPF.

PRECIP MAY LINGER INTO THU EVENING OTRW CLEARING AND COOLER. EXPECT
HIGH PRESSURE AND DRY WEATHER FOR FRI. SHORTWAVE MOVES OVR ON SAT
PROVIDING MID AND HI CLOUDS AND MAYBE A SPRINKLE. NEXT BEST CHC FOR
PRECIP TUE INTO WED. 12Z GFS HINTING AT A POSSIBLE WHITE CHRISTMAS?

PRELIMINARY NUMBERS...
MEM 58/64 39/52 36 +6100
MKL 57/62 36/51 32 +8200
JBR 54/61 34/51 33 +4100
TUP 56/65 41/55 32 79300

.MEG...NONE.
SJM
Hazardous weather outlook, Dec 18, 3:30 PM CST, 3 hours 15 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...MAINLY WEST OF A
LINE...FROM OBION TENNESSEE...SOUTH TO CHARLESTON MISSISSIPPI. THE
MODERATE RISK AREA INCLUDES MEMPHIS AND JONESBORO. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF THE MID SOUTH...
INCLUDING JACKSON AND TUPELO.

TORNADOES...DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE ALL
POSSIBLE TONIGHT...ESPECIALLY OVER THE MODERATE RISK AREA. THE MOST
LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE FROM 4 PM THROUGH
MIDNIGHT IN NORTHEAST ARKANSAS AND FROM 9 PM THROUGH 6 AM IN WEST
TENNESSEE AND NORTH MISSISSIPPI.

A POWERFUL JET STREAM COUPLED WITH WARM MOIST AIR AT THE SURFACE
IS THE REASON FOR THE RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL CONTINUE TO OCCUR ON THURSDAY. THE MOST LIKELY
AREA FOR SEVERE WEATHER WILL EAST OF THE MISSISSIPPI RIVER.  THE
BIGGEST THREAT WILL BE DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

The radar

The Memphis radar (KNQA), 87 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
December 18, 6:45 PM CST to 6:50 PM CST
Where
Dunklin County, Cardwell
Measured
55 kt (63 mph)
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
36.050, -90.300

A few trees were blown down.

Thunderstorm Wind, Pemiscot

When
December 18, 7:10 PM CST to 7:15 PM CST
Where
Pemiscot County, Caruthersville
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.183, -89.650

Several large tree limbs were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325912, 5325913.